Georgia, 2014

Hail and Damaging Wind in Georgia, June 11, 2014

June 11, 2014 · NWS CAE · 2 events in 1 county or zone

Scattered strong to severe thunderstorms developed along a weak frontal boundary and an approaching upper level low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered strong to severe thunderstorms developed along a weak frontal boundary and an approaching upper level low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 11, 1:05 PM EST, 4 minutes earlier.

Area forecast discussion, Jun 11, 1:05 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
205 PM EDT WED JUN 11 2014

.SYNOPSIS...
EXPECT INCREASED RAIN CHANCES AS AN UPPER TROUGH APPROACHES THE
REGION FROM THE WEST...AND ATMOSPHERIC MOISTURE INCREASES. WEAK
UPPER TROUGHINESS AND SUFFICIENT ATMOSPHERIC MOISTURE WILL PROVIDE
CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH EARLY NEXT WEEK...WITH NEAR NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
MOISTURE HAS BEEN INCREASING THROUGH THE MORNING AND SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED OVER THE WESTERN PART OF THE CWA AS
OF 17Z. EXPECT THIS TREND TO CONTINUE THROUGH THE AFTERNOON INTO
THE EARLY EVENING WITH SHOWER AND THUNDERSTORM ACTIVITY
OVERSPREADING MOST OF THE CWA. CURRENTLY HAVE POPS IN THE 50 TO
60 PERCENT RANGE. MAY HAVE TO INCREASE THESE TO ACCOUNT FOR LINEAR
CONVECTION MOVING EAST ACROSS THE AREA.

SEVERE PARAMETERS HAVE BECOME MORE FAVORABLE FOR SEVERE WEATHER
THAN WAS ORIGINALLY FORECAST BY THE MODELS WITH SB LI/S IN THE -6
TO -7 RANGE AND THE CRAVEN/BROOKS SIG SEVERE PARAMETER IN THE
20000 TO 30000 RANGE JUST AHEAD OF THE DEVELOPING LINE. MAIN
THREAT WILL BE WINDS. ALSO WITH PW VALUES GREATER THAN 1.8 IN AND
SOME TRAINING OCCURRING...LOCALIZED FLOODING IS POSSIBLE. HI-RES
MODELS HAVE CONVECTION DISSIPATING AFTER 00Z WITH ONLY SCT TO
WIDELY SCATTERED SHOWERS OR THUNDERSTORMS THROUGH THE REMAINDER OF
THE NIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE MAIN UPPER LOW CONTINUES TO WEAKEN AND MOVE EASTWARD TOWARDS
THE REGION THURSDAY INTO FRIDAY. THE MAIN TROUGH MOVES EAST
FRIDAY...BUT WILL QUICKLY BE REPLACE WITH A SECOND TROUGH DROPPING
INTO THE REGION. THIS WILL CONTINUE TO KEEP UNSETTLED CONDITIONS
IN THE FORECAST. THERE SHOULD STILL BE ENOUGH LOW-LEVEL MOISTURE
AND INSTABILITY IN THE AFTERNOON HOURS TO PRODUCE AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS BOTH DAYS. ACTIVITY SHOULD
DIMINISH LATE IN THE EVENING HOURS. AFTERNOON HIGHS THURSDAY
ADVERTISED TO BE A FEW DEGREES COOLER UNDER THE UPPER LOW...MAINLY
DUE TO THE INCREASE IN CLOUD COVER ASSOCIATED WITH THE LOW. TEMPS
THURSDAY IN THE MIDDLE TO UPPER 80S. FOR FRIDAY READINGS SHOULD
ONCE AGAIN BE ABLE TO CLIMB TO AROUND 90. OVERNIGHT LOWS FALLING
INTO THE MIDDLE TO UPPER 60S BOTH NIGHTS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LONGER RANGE MODELS NOW SHOWING THE REGION SANDWICHED BETWEEN
UPPER RIDGING OFF THE SOUTHEASTERN COAST AND WEAK RIDGING ACROSS
THE SOUTHERN MISSISSIPPI VALLEY. THIS KEEPS A WEAK UPPER TROUGH
OVER THE AREA INTO THE FIRST PART OF NEXT WEEK. BY MID-
WEEK...DEEPER TROUGH TAKES HOLD IN THE WESTERN STATES...HELPING TO
BUILD A WEAK RIDGE ACROSS THE EAST. STILL MUCH UNCERTAINTY WITH
POPS THROUGH THE PERIOD. WOULD EXPECT TYPICALLY SUMMER PATTERN OF
DIURNAL CONVECTION. NEAR CLIMO TEMPS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE CWA THIS AFTERNOON.
HAVE TEMPO MVFR IN TAFS AT AGS AND DNL BETWEEN 18Z AND 22Z AND
BETWEEN 20Z AND 00Z AT OGB...CAE...AND DNL. IT IS POSSIBLE THAT
VIS WILL VERY BRIEFLY GO TO IFR IN RAIN CORES THAT MOVE OVER THE
TERMINAL BUT DID NOT GO THIS LOW IN THE TAF. CONVECTION WILL
DISSIPATE AFTER 00Z WITH ONLY WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED DURING THE REMAINDER OF THE OVERNIGHT
HOURS. HOWEVER...WITH INCREASED SURFACE MOISTURE DUE TO THE
RAINFALL...FOG MAY BECOME AN ISSUE FROM AROUND 09Z THROUGH 13Z.
WILL HAVE TO MONITOR WHERE THE RAIN FALLS AND HOW SKY CONDITIONS
EVOLVE OVERNIGHT. THE 00Z AND 06Z TAF ISSUANCE SHOULD HAVE A
BETTER HANDLE ON THIS POSSIBILITY.

WIND WILL GENERALLY BE FROM THE SOUTH TO SOUTHWEST AT 10KTS OR
LESS THROUGH THE PERIOD EXCEPT FOR HIGHER WIND SPEEDS AND GUSTS IN
THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...SCATTERED THUNDERSTORMS EACH DAY MAY
CAUSE BRIEF MVFR CIGS/VSBYS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 11, 3:20 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
420 AM EDT WED JUN 11 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
420 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS LIKELY THIS AFTERNOON THROUGH EARLY TONIGHT. A FEW
OF THE STORMS COULD REACH SEVERE LIMITS AND PRODUCE STRONG
DAMAGING WIND GUSTS. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 12:34 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
134 PM EDT WED JUN 11 2014

GAZ064-065-SCZ018-025-111830-
COLUMBIA-EDGEFIELD-MCCORMICK-RICHMOND-
134 PM EDT WED JUN 11 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
COLUMBIA...EDGEFIELD AND MCCORMICK COUNTIES THROUGH 230 PM EDT...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES EAST OF
PARKSVILLE TO FORT GORDON...MOVING NORTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDGEFIELD...AUGUSTA...EVANS...FORT GORDON...GROVETOWN...HARLEM AND
MARTINEZ...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV AND
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3370 8231 3368 8227 3369 8223 3375 8225
      3378 8230 3402 8224 3398 8219 3399 8213
      3399 8205 3396 8204 3397 8191 3357 8195
      3353 8201 3349 8199 3348 8197 3332 8198
      3333 8233 3336 8230 3345 8237
TIME...MOT...LOC 1734Z 199DEG 15KT 3380 8207 3338 8219
Local storm report, Jun 11, 1:06 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
206 PM EDT WED JUN 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             3 WNW MURPHYS ESTATES   33.61N 81.99W
06/11/2014  M0.75 INCH       EDGEFIELD          SC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME SIZE HAIL ON
            THE EDGEFIELD SIDE OF NORTH AUGUSTA.

&&

NWS COLUMBIA SC
IRIS SYSTEM

The radar

The Robins AFB radar (KJGX), 121 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Burke

When
June 11, 1:09 PM EST to 1:14 PM EST
Where
Burke County, Keysville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.230, -82.230

Burke County EM reported dime size hail in Keysville lasting 5 minutes.

Thunderstorm Wind, Burke

When
June 11, 1:11 PM EST to 1:13 PM EST
Where
Burke County, 0.9 mi NE of Keysville
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
33.240, -82.220

Keysville Post Office reported several limbs down, some large, along Martin Luther King Jr. Road. Dime size hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511876, 511877.